Hail, Reeves
- When
- October 8, 4:00 PM CST to 4:10 PM CST
- Where
- Reeves County, 2 mi N of Verhalen
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.150, -103.583
Severe thunderstorms produced hail to the size of quarters across parts of southwest Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe thunderstorms produced hail to the size of quarters across parts of southwest Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 8, 1:40 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT TUE OCT 8 2002 MID AND UPPER LEVEL LOW OVER FAR WEST TEXAS ACCORDING TO THE LATEST WV SATELLITE LOOP. AVN 400MB HEIGHT FIELD MATCHES UP PRETTY WELL WITH WV LOOP...ALTHOUGH THE CENTER OF CIRCULATION MAY BE A LITTLE FURTHER SOUTH THAN THE AVN SOLUTION. ELSEWHERE ACROSS THE REGION... KMAF 88D RADAR SHOWS ECHOES SLOWLY DECREASING OVER THE EASTERN CWA... IN COINCIDENCE WITH DRYING/SUBSIDENCE ON WV LOOP. OUT WEST...VIS SATELLITE LOOP SHOWS SOME CLEARING WHILE 88D SHOWS ISOLATED STORMS FIRING BENEATH THE COLD POOL ALOFT. FORECAST CONCERNS WILL BE RAIN CHANCES IN THE SHORT TERM AND THE POTENTIAL FOR SIGNIFICANTLY COOLER TEMPS LATE THIS WEEKEND. WE ARE EXPECTING LESS COVERAGE OF PRECIPITATION TONIGHT AS THE UPPER LOW TRANSLATES EAST ACROSS THE AREA. WITH WARM AIR ADVECTION AND BETTER FORCING MOVING EAST AS WELL...FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE. A FEW STORMS TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE MARGINALLY SEVERE HAIL AS MID-LEVEL LAPSE RATES STEEPEN IN RESPONSE TO COLD POOL ALOFT. WILL NOT MENTION /SEVERE/ IN ZONES AS COVERAGE SHOULD ONLY BE ISOLATED. WITH WET GROUND AND SHALLOW INVERSION TONIGHT...WE WILL MENTION FOG IN MOST ZONES. IMPROVING CONDITIONS TOMORROW FROM WEST TO EAST AS THE MID/UPPER LOW WILL BE EAST OF THE AREA. WE WILL KEEP SLIGHT CHANCE TO CHANCE POPS GOING FOR THE CENTRAL AND EAST FOR MAINLY WEDNESDAY MORNING AS COLD POOL ALOFT WILL BE LAGGING BEHIND THE UPPER LOW. ATMOSPHERE OVER THE AREA UNDERGOES A DRYING AND WARMING TREND THROUGH SATURDAY AS A SURFACE LEE-SIDE TROUGH DEEPENS IN RESPONSE TO A STRONG UPPER LEVEL TROUGH DEVELOPING OVER THE THE NORTHERN U.S. EXTENDED MODELS CONTINUE TO SHOW SIGNIFICANT RUN-TO-RUN CHANGES WITH THE STRENGTH/PLACEMENT OF THE ABOVE MENTIONED UPPER TROUGH. THE LATEST GFS AND ECMWF HAVE TRENDED FASTER AND NOT QUITE AS DEEP WITH THE UPPER TROUGH...BUT STILL SUGGEST A POTENT COLD FRONT WILL PLUNGE THROUGH THE AREA LATE SATURDAY OR EARLY SUNDAY. 1045MB SURFACE HIGH BEHIND THE COLD FRONT ADVERTISED BY THE GFS WITH THE ECMWF/CANADIAN SHOWING AROUND 1035MB. WOULD LIKE TO SEE BETTER RUN-TO-RUN CONTINUITY BEFORE MAKING ANY CHANGES TO THE EXTENDED. IT DOES APPEAR THAT THE MAJORITY OF THE MODELS ARE TRENDING TOWARDS A FASTER PROGRESSION OF THE UPPER TROUGH. THANKS TO WFO SJT FOR COORDINATION. PRELIMINARY NUMBERS: MAF 55/69/53/75 5300 LSA 52/68/50/73 5400 6R6 63/78/58/82 4200 MRF 50/72/47/75 4100 CNM 54/75/52/80 3100 .MAF... TX...NONE. NM...NONE. PLATT
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 156 PM CDT TUE OCT 8 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. .TONIGHT... WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH EARLY EVENING ACROSS THE WESTERN PARTS OF THE OUTLOOK AREA...AND MOVE EAST ACROSS THE REGION OVERNIGHT. THE STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND SMALL HAIL UP TO THE SIZE OF A DIME. AREAS THAT WILL BE AFFECTED BY THE STRONGEST STORMS WILL GENERALLY BE WEST OF A LINE FROM SEMINOLE...TO MIDLAND...TO SANDERSON. .SPOTTER CALL TO ACTION STATEMENT... A FEW SPOTTERS MAY NEED TO BE ACTIVATED THIS EVENING TO PROVIDE HAIL REPORTS ACROSS THE WESTERN HALF OF THE AREA. .WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THE PERIOD ENCOMPASSING WEDNESDAY THROUGH MONDAY. TECHNICAL DISCUSSION... THERE IS A LIMITED RISK OF ISOLATED AND MARGINALLY SEVERE HAIL STORMS THROUGH THE EARLY EVENING HOURS ACROSS THE WESTERN HALF OF THE OUTLOOK AREA. COLD TEMPERATURES IN THE MID ATMOSPHERE WILL BEGIN TO SPREAD OVER THE AREA WITH THE APPROACH OF THE UPPER LEVEL LOW THROUGH THE EVENING. IN ADDITION...BREAKS IN CLOUD COVER UNDER THE MID LEVEL DRY SLOT WILL AID IN STEEPENING LAPSE RATES AND DEVELOPING LIMITED INSTABILITY. THUNDERSTORMS CURRENTLY DEVELOPING OVER THE WESTERN PARTS OF THE OUTLOOK AREA SHOULD SLOWLY INCREASE IN COVERAGE AND INTENSITY INTO THE EARLY EVENING. LOW FREEZING HEIGHTS ASSOCIATED WITH THE COLD CORE COULD SUPPORT MARGINALLY SEVERE HAIL. LINDLEY
The Midland/Odessa radar (KMAF), 159 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318663, 5318664.